MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LARGE SCREWDRIVER HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. LARGE SCREWDRIVER HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71173547
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, when the surgeon was tightening the screw, the large screwdriver handle stripped.The procedure was finished using a smith and nephew back up device, with no surgical delay and no injury to the patient.
 
Additional Manufacturer Narrative
The device, intended for use in treatment was returned for evaluation: a visual inspection confirmed the threads are damaged on the large screwdriver handle, which would cause the device not to function as intended.The device shows significant signs of wear/usage.A review of complaint history for the listed part revealed no prior complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Per report the patient was injured due to the reported event.It was also noted via e-mail that there were ¿no broken pieces¿ left remaining broken pieces inside the patient.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
LARGE SCREWDRIVER HANDLE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10429312
Report Number1020279-2020-04082
Device Sequence Number11309144
Product Code HSB
UDI-Device Identifier03596010519580
UDI-Public03596010519580
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71173547
Device Catalogue Number71173547
Device Lot Number08JTMH036
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2020
Initial Date Received by Manufacturer 07/21/2020
Supplement Date Received by Manufacturer06/24/2021
Initial Report FDA Received Date08/20/2020
Supplement Report FDA Received Date06/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1